New Mexico, 2004

Winter Storm in New Mexico, February 23 to 24, 2004

February 23 to 24, 2004 · NWS ABQ · 10 events in 10 counties and zones

A tap of tropical moisture provided central and eastern New Mexico with some of the state's most beneficial rain and snow in many months. Eastern slopes of the central mountains between Mountainair and Las Vegas saw heavy snow of 10 to 14 inches.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A tap of tropical moisture provided central and eastern New Mexico with some of the state's most beneficial rain and snow in many months. Eastern slopes of the central mountains between Mountainair and Las Vegas saw heavy snow of 10 to 14 inches. Some favored areas such as Gascon northwest of Las Vegas into western Mora County and also the areas adjacent to the northeast part of the Sandia Mountains had 36 hour totals of 20 to 24 inches of wet snow. Heavy snow extended eastward from the central mountains out into the eastern plains with amounts of 8 to 12 inches over western Union County then southwest to Corona which recorded 12 to 14 inches. Snow levels remained high over the middle Rio Grande Valley, but the Albuquerque metro area enjoyed 24 hour rain totals of 0.75 to 1.50 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 23, 3:00 AM MST, 3 hours earlier.

Area forecast discussion, Feb 23, 3:00 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MST MON FEB 23 2004

.DISCUSSION...ETA/MESOETA DON/T DEVELOP AS MUCH OF AN EASTERLY LOW
LEVEL GRADIENT AS GFS/NGM TODAY THROUGH TUESDAY. PRESSURE RISES LAST
3 HR BEST OVER NRN PLNS AND SFC OBS AREN/T REALLY MUCH COLDER
IMMEDIATELY TO OUR N AND E. DWPTS HAVE INCREASED OVER NM PLNS WITH
30S FROM KTCC SWD AND 40S FAR SE NM NEWD INTO TX. IF SFC LOW SETS UP
OVER SERN NM...WOULD XPC THE HIER DWPT VALUES TO CONT TO ADVECT INTO
ERN NM...AND THEREFORE LIKELY TO MAKE ACCUM SNOW DIFFICULT AT LEAST
OVR THE ERN BDR COUNTIES DURING THE DAY TODAY. MOS GUIDANCE IS
SUDDENLY QUITE A FEW DEGREES WARMER AS WELL FOR HIGH TEMPS OVER THE
EAST...SPCLY TUESDAY. UPSHOT THOUGH...IS THAT ENOUGH DIFFERENCES IN
MDLS TO NOT MESS WITH GOING FORECAST/HIGHLIGHTS. OTRW...SYSTEM
SLOWER TO EXIT TUESDAY AND AGREE WITH THE EVENING SHIFT CHANGES TO
WX/POP GRIDS FOR TUESDAY NIGHT. UPPER RIDGE BUILDS LATER
WEDNESDAY...AHEAD OF THE DEVELOPING GREAT BASIN TROUGH...WHICH WILL
LIKELY BRING A FEW SHOWERS TO NW NM AND BREEZES TO ERN NM
THURSDAY...AND MORE WIDESPREAD SHOWERS AND WINDY CONDITIONS
FRI/SAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 045/032 043/026 049 48566
GALLUP.................... 044/027 041/018 049 48777
GRANTS.................... 044/025 042/020 049 48788
GLENWOOD.................. 050/030 049/027 056 48877
CHAMA..................... 035/017 034/009 035 48799
LOS ALAMOS................ 038/022 035/018 038 48799
RED RIVER................. 028/017 026/006 030 48799
TAOS...................... 038/020 033/011 037 48788
SANTA FE.................. 040/025 035/019 041 48799
SANTA FE AIRPORT.......... 045/029 040/022 044 48788
ESPANOLA.................. 047/029 042/021 047 48688
ALBUQUERQUE HEIGHTS....... 048/033 045/030 049 48677
ALBUQUERQUE VALLEY........ 048/033 044/029 050 48677
ALBUQUERQUE FOOTHILLS..... 044/029 040/026 045 48788
ALBUQUERQUE WEST MESA..... 048/033 046/028 049 48688
SOCORRO................... 052/032 049/029 055 48777
SANDIA PARK/CEDAR CREST... 038/023 034/023 040 48799
MORIARTY/ESTANCIA......... 040/022 032/018 042 48799
CARRIZOZO................. 048/029 042/025 050 48678
RUIDOSO................... 043/027 035/024 037 48789
RATON..................... 040/023 030/017 035 48799
LAS VEGAS................. 038/022 030/015 034 48799
ROY....................... 038/025 033/016 037 48799
CLAYTON................... 041/028 037/022 036 48799
SANTA ROSA................ 046/027 035/024 039 48799
TUCUMCARI................. 048/032 039/025 037 48799
FORT SUMNER............... 049/030 037/022 037 48689
CLOVIS.................... 048/031 038/028 038 48689
PORTALES.................. 051/032 037/029 042 48689
ROSWELL................... 058/038 046/032 048 48479
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING TODAY AND TONIGHT NMZ008-014
WINTER STORM WARNING TODAY THRU TUE AFTN NMZ002-004-005-010-011
WINTER STORM WARNING THIS AFTN THRU TUE AFTN
  NMZ003-006-007-012-013-016-017
WINTER STORM WARNING TONIGHT AND TUE NMZ018-020-021
SNOW ADVY TONIGHT NMZ001.
&&
Hazardous weather outlook, Feb 23, 6:00 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST MON FEB 23 2004

NMZ001>021-026-241300-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MST MON FEB 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

A SLOW MOVING AREA OF LOW PRESSURE ALOFT...COMBINED WITH A COLD
FRONT SCHEDULED TO PRESS INTO NORTHEAST NEW MEXICO LATER TODAY...IS
EXPECTED TO PRODUCE SIGNIFICANT SNOWS ACROSS THE MOUNTAINS AND
NORTHEAST QUARTER THROUGH TONIGHT. WINTER STORM WARNINGS HAVE BEEN
ISSUED...WITH THE HEAVIEST SNOWS EXPECTED TONIGHT. FOR ADDITIONAL
INFORMATION SEE THE WINTER WEATHER MESSAGE ISSUED AT 408 AM MST.

.DAYS TWO THROUGH SEVEN...

SNOW WILL CONTINUE OVER THE MOUNTAINS AND EASTERN NEW MEXICO TUESDAY
WHERE WINTER STORM WARNINGS WILL REMAIN IN EFFECT...BEFORE TAPERING
OFF TO ISOLATED TO SCATTERED SHOWERS LATE IN THE DAY. ANOTHER STORM
SYSTEM IS SCHEDULED TO DEVELOP IN THE GREAT BASIN THURSDAY...BEFORE
SWINGING ACROSS NEW MEXICO FRIDAY AND SATURDAY. WHILE THE END OF THE
WEEK STORM DOES NOT LOOK TO BE AS SIGNIFICANT AS TODAYS
SYSTEM...LOWLAND RAIN AND SNOW AND MOUNTAIN SNOW SHOWERS WILL SPREAD
OVER MOST OF NORTHERN AND CENTRAL NEW MEXICO...AND BREEZY TO WINDY
CONDITIONS WILL BE COMMON BOTH THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO CALL 1-888-386-7637 TO REPORT SNOWFALL AMOUNTS.

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe

When
February 23, 6:00 AM MST to February 24, 6:00 PM MST
Where
Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro

When
February 23, 6:00 AM MST to February 24, 6:00 PM MST
Where
Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Conchas Lake/Guadalupe / E San Miguel / Guadalupe

When
February 23, 6:00 AM MST to February 24, 6:00 PM MST
Where
Conchas Lake/Guadalupe / E San Miguel / Guadalupe forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Far Northeast Plains / Union Except X Nw / X Se Colfax

When
February 23, 6:00 AM MST to February 24, 6:00 PM MST
Where
Far Northeast Plains / Union Except X Nw / X Se Colfax forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Harding

When
February 23, 6:00 AM MST to February 24, 6:00 PM MST
Where
Harding forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Lincoln County High Plains/Hondo Valley / Lincoln Except Sc

When
February 23, 6:00 AM MST to February 24, 6:00 PM MST
Where
Lincoln County High Plains/Hondo Valley / Lincoln Except Sc forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union

When
February 23, 6:00 AM MST to February 24, 6:00 PM MST
Where
Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro

When
February 23, 6:00 AM MST to February 24, 6:00 PM MST
Where
Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel

When
February 23, 6:00 AM MST to February 24, 6:00 PM MST
Where
Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro

When
February 23, 6:00 AM MST to February 24, 6:00 PM MST
Where
Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386646, 5386647, 5386648, 5386649, 5386650, 5386651, 5386652, 5386653, 5386654, 5386655.